Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Mar 20, 2020, 6:11 PM EDT for Morris County, Sussex County, New Jersey. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 6:11 PM EDT (22:11 UTC)
- Expired
- Mar 20, 2020, 6:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Morris County, NJ, Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 126 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 402 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WWUS81 KPHI 202211
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
611 PM EDT Fri Mar 20 2020
NJZ001-007-008-202245-
Morris-Sussex-Warren-
611 PM EDT Fri Mar 20 2020
...A LINE OF SHOWERS WILL AFFECT NORTHERN MORRIS...SUSSEX AND
NORTHEASTERN WARREN COUNTIES...
At 609 PM EDT, radar indicated showers were located along a line
extending from near Haven to near Flatbrookville. Movement was east
at 50 mph.
Wind gusts up to 45 mph are possible with these showers.
Locations impacted include...
Morristown, Newton, Montague, Dover, Hopatcong, Florham Park, East
Hanover, Lincoln Park, Kinnelon, Boonton, Butler, Wharton, Rockaway,
Blairstown, Morris Plains, Mount Arlington, Franklin, Mountain Lakes,
Stanhope and Riverdale.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 37 and 54.
Interstate 80 in New Jersey between mile markers 19 and 49.
LAT...LON 4120 7437 4109 7450 4104 7450 4105 7445
4103 7442 4100 7430 4097 7428 4092 7428
4091 7433 4086 7432 4077 7439 4100 7508
4110 7497 4110 7499 4116 7490 4128 7484
4135 7475 4136 7469
TIME...MOT...LOC 2209Z 291DEG 45KT 4154 7460 4113 7491
$$
FitzsimmonsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 20, 5:54 PM EDT, 17 minutes earlier.
Area forecast discussion, Mar 20, 5:54 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
554 PM EDT Fri Mar 20 2020
.SYNOPSIS...
A cold front will move across the area tonight. High pressure
will build out of the Great Lakes region and across the New
England states over the weekend. A coastal storm will affect the
Mid Atlantic region around Monday, followed briefly by high
pressure Tuesday, before another storm affects the area around
midweek. A cold front is forecast to move across the east coast
late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cold front extended southwestward from low pressure in the
Saint Lawrence River Valley, across central New York to the Ohio
River Valley early this evening. The boundary will continue to
push southeastward and it is forecast to move across most of
eastern Pennsylvania, northeastern Maryland, New Jersey and
Delaware between about 10:00 PM and 2:00 AM.
Rain showers ahead of the front should continue to weaken into
this evening. We are no longer anticipating any thunder in our
region. It appears as though the strong shear this afternoon
counteracted the marginal instability, not allowing for much in
the way of vertical storm development.
Following a very warm day, temperatures are forecast to drop
noticeably in the wake of the cold front. Tonight's low should
range from the upper 20s on the Pocono Plateau to the upper 40s
in southern Delaware.
An area of precipitation located in the southern Appalachians
early this evening is forecast to build northeastward in advance
of the cold front. It should eventually merge with the front
and it may bring some rain showers to northeastern Maryland,
Delaware and southern New Jersey late tonight.
A southwest to west wind will become northwest once the cold
front passes. The strong wind gusts that were experienced this
afternoon will diminish this evening.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Showers continue across southern portions of Delmarva into
Saturday afternoon. Meanwhile, high pressure builds in from the
north, and sunny skies will develop across most of the region.
Conditions will be noticeably cooler and dryer, with highs in
the 40s to low 50s and surface dewpoints in the teens and 20s.
Clear and cold Saturday night as high pressure builds overhead.
Radiational cooling possible in the favored areas, and lows
will be in the teens in the southern Poconos, and otherwise in
the 20s and 30s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Dry weather will continue through the day Sunday as high
pressure builds to our remains to our north and our area will be
on the southern periphery.
By Sunday night, an area of low pressure will be strengthening
offshore of the Carolina coasts while high pressure shifts into
the Canadian Maritimes. This low will lift northward along the
east coast and approach the Mid Atlantic region through the day
Monday, before quickly exiting to the northeast Monday night.
The 12z models have come into better agreement with the
placement of the low, although there are still some slight
differences. Another thing they are all agreeing on is cold air
being in place when the precipitation moves into the area. This
cold air should be enough for snow to develop across much of
northeastern Pennsylvania and northern New Jersey. Accumulating
snowfall is expected along and north of I-78 corridor, with the
highest amounts along and north of the I-80 corridor. Generally
an inch or less is expected along the I- 78 corridor, with as
much as 2-5 inches across the I-80 corridor. Warm air will move
northward through the day, and many areas should change over to
all rain, which is why snowfall amounts will be less for the
southern tier of the snowfall areas. However, the cold air will
likely last longer across far northeast Pennsylvania and
northwest New Jersey which is why their snow amounts are higher.
Another concern will be total QPF amounts which will likely
total at least 0.75-1.00 inches, with some locally heavier
amounts. Currently no river points are expected to reach flood
stage, but some locally poor drainage flooding could be
possible.
The low will quickly move northeastward and away from the area
Monday night. Precipitation may linger for a few hours into
Monday evening, before ending through the night. High pressure
briefly builds in early Tuesday, which will bring dry weather
briefly to the area, before shifting offshore later in the day.
As we move into Tuesday night into Wednesday, a low pressure
system is forecast to move across the Midwest states and into
the eastern Great Lakes, while a second low develops along an
occluding frontal boundary as it moves across our area. This
will bring a period of rainfall beginning late overnight
Tuesday/early Wednesday morning, and continuing through the day
Wednesday, before ending Wednesday evening. All precipitation is
expected to be rain.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR. Scattered showers around KRDG and KABE until
about 01Z. Scattered showers around KMIV and KACY between about
06Z and 09Z. Southwest wind 10 to 15 knots with gusts of 20 to
25 knots, diminishing this evening and becoming northwest
between 03Z and 06Z. High confidence.
Saturday...Mainly VFR conditions expected. Northwesterly winds
around 10 to 15 knots with gusts around 20 knots becoming more
northerly through the afternoon. Wind speeds will diminish
through the day. High confidence.
Outlook...
Saturday night...VFR conditions expected. Light northeast
winds. High confidence.
Sunday...VFR conditions expected. Northeast winds around 5 to
10 knots early increasing to 10 to 15 knots, especially closer
to the coast. Moderate confidence.
Sunday night through Monday...Sub-VFR conditions developing as
mainly rain showers move through the terminals with a chance for
mixed precipitation at KRDG/KABE, becoming all rain on Monday.
Rain will taper off through the afternoon. Easterly winds around
10 to 15 knots. Moderate confidence.
Monday night through Tuesday...Sub VFR conditions in rain/snow
showers expected to end Monday night with a return to VFR
expected by late morning/early afternoon on Tuesday. North to
northwest winds around 5 to 15 knots. Moderate confidence.
Tuesday night through Wednesday...A return to sub-VFR
conditions as rain starts to overspread the terminals Tuesday
night and continues through Wednesday. Light southeast winds
Tuesday night will become more easterly around 10 to 15 knots on
Wednesday. Moderate confidence.
&&
.MARINE...
SW winds will continue to gust to 25-30 kt on DE Bay into this
evening, so SCA remains up until 7pm. For the ocean, in addition
to a gusty SW flow, seas are running 4-6 ft. So once winds
diminish this evening, seas remain high. Winds shift to the NW
behind a departing cold front, and will generally gust to 20 kt
for most of the night. By Saturday morning, winds on the ocean
will gust to 25 kt in addition to seas 4-6 ft. Winds may gust to
25 kt on DE Bay, but with a long lag between current SCA for DE
Bay and potential next SCA, will hold off on additional
headlines for DE Bay until later. For the ocean, SCA runs until
midday Saturday for the DE ocean waters, and until the afternoon
for the NJ ocean waters.
Sub-SCA conditions expected Saturday night, although NE winds
may gust close to 25 kt on the far northern NJ ocean waters late
in the overnight period.
Outlook...
Sunday...Conditions expected to remain below advisory levels,
although winds could gust around 20 knots at times.
Sunday night-Monday...Small Craft Advisory Conditions likely as
winds likely increase to advisory levels late Sunday into
Monday, and seas likely also build above 5 feet or higher.
Monday night-Tuesday...Winds likely lower below advisory
levels, but may gust around 20 knots at times. However, seas may
remain above 5 feet into early Tuesday, before lowering below 5
feet later in the day.
Tuesday night-Wednesday...Winds may approach Small Craft
Advisory levels late Tuesday night into Wednesday morning. Seas
may also build back to 5 feet or higher late Tuesday into
Wednesday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 PM EDT Saturday for ANZ450>453.
Small Craft Advisory until 1 PM EDT Saturday for ANZ454-455.
Small Craft Advisory until 7 PM EDT this evening for ANZ430-
431.
&&
Synopsis...Robertson
Near Term...Iovino
Short Term...MPS
Long Term...Robertson
Aviation...Iovino/Meola
Marine...MPS/RobertsonHazardous weather outlook, Mar 20, 3:52 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 352 PM EDT Fri Mar 20 2020 NJZ001-007-008-PAZ054-055-061-062-212000- Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- 352 PM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An accumulating snowfall is looking more likely for portions of northeast Pennsylvania and northern New Jersey. The highest snowfall amounts are expected along and north of the I-80 corridor. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-070-071- 101>106-212000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 352 PM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-212000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 352 PM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 20, 6:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
611 PM EDT Fri Mar 20 2020
NJZ001-007-008-202245-
Morris-Sussex-Warren-
611 PM EDT Fri Mar 20 2020
...A LINE OF SHOWERS WILL AFFECT NORTHERN MORRIS...SUSSEX AND
NORTHEASTERN WARREN COUNTIES...
At 609 PM EDT, radar indicated showers were located along a line
extending from near Haven to near Flatbrookville. Movement was east
at 50 mph.
Wind gusts up to 45 mph are possible with these showers.
Locations impacted include...
Morristown, Newton, Montague, Dover, Hopatcong, Florham Park, East
Hanover, Lincoln Park, Kinnelon, Boonton, Butler, Wharton, Rockaway,
Blairstown, Morris Plains, Mount Arlington, Franklin, Mountain Lakes,
Stanhope and Riverdale.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 37 and 54.
Interstate 80 in New Jersey between mile markers 19 and 49.
LAT...LON 4120 7437 4109 7450 4104 7450 4105 7445
4103 7442 4100 7430 4097 7428 4092 7428
4091 7433 4086 7432 4077 7439 4100 7508
4110 7497 4110 7499 4116 7490 4128 7484
4135 7475 4136 7469
TIME...MOT...LOC 2209Z 291DEG 45KT 4154 7460 4113 7491
FitzsimmonsThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 10:41 PM EDT | Marine Dense Fog Advisory | PHI | 13 hr | |
| Mar 20, 2:32 AM EDT | Dense Fog Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 8 more | 6 hr |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.